MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL LINEAR STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL LINEAR STAPLER; STAPLE, IMPLANTABLE
Model Number TX30B
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch #: unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? is an op-note available (yes or no)? if yes, please send to productcomplaint1@its.Jnj.Com.Was there any calcification of the vessels? could there have been any tumor invasion into the vessel? were any clips used in the area of the firing? was the device closed and then reopened to reposition prior to firing? was the device difficult to close? what was the positioning of the device prior to firing? was the device difficult to fire? was the tissue retaining pin placed automatically or manually? did the surgeon inspect the staple line by releasing the device prior to dividing the vessel per the ifu? what is the current status of the patient?.
 
Event or Problem Description
It was reported that during a sleeve resection of the left lung, surgeon used a tx30b to staple the left mainstem bronchus.Device fired and staples were formed.As surgeon was transecting tissue, the device popped open on its own.This caused tearing of the parenchyma.Surgeon then had to perform a pneumonectomy.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 09/25/2020.D4: batch # r57g24.Additional information was requested, and the following was received: what were the indications for surgery? obstructing carcinoid.Is an op-note available? no.Could there have been any tumor invasion into the vessel? no, it was across airway.Was the device closed and then reopened to reposition prior to firing? no.What was the positioning of the device prior to firing? across bronchus under the arch at an angle.Was the tissue retaining pin placed automatically or manually? automatically.What is the current status of the patient? at home recovering.Device analysis: the analysis results showed that the tx30b device arrived with no apparent damaged and with a reload loaded on the device.The reload was received fully fired.The device was tested for functionality with a test reload and it fired and formed all the staples as intended.The staple line was complete, and the staples meet the staple form release criteria.Although there is no direct evidence of use error, the instructions for use do contain the following caution: remove the staple retaining cap from the instrument.Discard the staple retaining cap.Position tissue to be stapled within the jaws of the instrument.Squeeze the closing trigger until a click is heard.The instrument is in an intermediate position, the pin is fully seated in the anvil capturing the tissue, and the jaws are partially open.Reposition tissue within the instrument if desired.Squeeze the closing trigger and the handle fully together until a second click is heard.The closing trigger is now latched to the handle and the jaws are clamped onto the tissue, which is ready to be stapled.The firing trigger will simultaneously move down to the ready-to-fire position.Before firing, check to ensure the retaining pin is seated in the anvil.If the pin is not properly positioned, staples may not form properly, which may result in leakage or disruption of the staple line.Fire the instrument by pulling the firing trigger back completely against the closing trigger until a click is heard, signifying the staples are fully formed.Prior to opening the instrument and releasing the tissue, the edge of the reload or the side of the anvil may be used as a guide to transect tissue (not vessels) or to excise tissue which is protruding through the jaws.This aids in cutting at a proper distance from the staple line.Open the jaws by pushing the release button and releasing the grasp of the closing trigger.The triggers and jaws will fully open, releasing the tissue.Remove the instrument.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key10454890
Report Number3005075853-2020-04352
Device Sequence Number4044112
Product Code GDW
UDI-Device Identifier10705036003311
UDI-Public10705036003311
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/15/2023
Device Model NumberTX30B
Device Catalogue NumberTX30B
Device Lot NumberR40731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 08/07/2020
Supplement Date Received by Manufacturer09/08/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date09/25/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;